Heavy Rain, Montgomery
- When
- July 5, 12:00 PM EST to 4:25 PM EST
- Where
- Montgomery County, 0.25 mi WSW of Camargo
- Reported by
- Emergency Manager
- Coordinates
- 37.998, -83.884
Storm total rainfall of 4.25 inches since this afternoon.
Kentucky was experiencing warm and moist SW flow heading through the day on July 5, while flow in the mid and upper levels was more westerly. While no forcing mechanism was in place across the state )as far as low pressure center, shortwave, or frontal boundary) and the better severe weather concerns were concentrated well to our NW, the low level wind sheer and decent Cape values were enough to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Kentucky was experiencing warm and moist SW flow heading through the day on July 5, while flow in the mid and upper levels was more westerly. While no forcing mechanism was in place across the state )as far as low pressure center, shortwave, or frontal boundary) and the better severe weather concerns were concentrated well to our NW, the low level wind sheer and decent Cape values were enough to create good boyancy and spawn showers and thunderstorms throughout the afternoon and evening. The main concern with these storms was strong winds being transferred down to the surface, which did result in multiple instances of downed trees. Heavy rain that impacted Clay County and Montgomery County also lead to a swift water rescue and isolated instances of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 11:34 AM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1234 PM EDT Tue Jul 5 2022 .MESOSCALE DISCUSSION... Issued at 1234 PM EDT TUE JUL 5 2022 ...SEVERE WIND AND FLASH FLOODING THREAT THIS AFTERNOON... Multi-pronged severe and flooding threat is shaping up for this afternoon. CAMS have a poor handle on the convective trends. Radar shows convection firing along a remnant MCS outflow dropping south of the Ohio River and this seems one of the primary concerns for severe weather over the next few hours. A stronger cold-pool dominated cluster of storms, which developed in the wake of the aforementioned MCS, is rapidly dropping southward from Central Ohio/Indiana but will soon encounter the convectively overturned environment south of the Ohio River. Ahead of all of this, convective temperatures are being breached in a very unstable air mass over eastern Kentucky, as evidenced by the smattering of showers that developed in the past 30 to 45 minutes. RAP13 soundings and SPC mesoanalysis show upwards of 3000 J/kg of SBCAPE supported by very moist surface dew points in the mid 70s. The amount of dry air in the mid-levels is somewhat lacking, leading to marginal 800-900 DCAPE values and 25 to 30C theta-e differences in the 0 to 3 km layer. However, the high instability combined with very high 2.0 in+ PWATs will still lead to a chance for wet microbursts with more cellular convection. The highest threat for microbursts should be over over the western half of the CWA. Shear parameters are also marginally favorable for more organized multi-cell/linear segments capable of producing straight-line winds. Of further concern, the high atmospheric moisture levels, deep warm layers, and marginally slow storm motions will lead to torrential downpours and potential flash flooding, especially under any training or backbuilding. Finally, with equilibrium heights nearing 50 kft, taller storms will be capable of producing excessive lightning. && .UPDATE... Issued at 1232 PM EDT TUE JUL 5 2022 Updated pops through the remainder of the day based on current radar trends. An initial line of storms was moving towards northeast KY, but was showing dissipating trends. However, as it got closer to our CWA and started tapping into warming and very moist air, the line began to redevelop and should impact the northern CWA over the next few hours. Furthermore, as we reach a the convective temperature, more showers and thunderstorms are starting to pop up across all of eastern Kentucky. This led to increasing the pops overall, including isolated to scattered pops across the entire CWA, and dropping the higher pops into the northern CWA faster with this initial line. Unfortunately, CAMs continue to struggle with this system, with no one model sticking out as a clear winner. As such, expect that there will continue to be more updates through the afternoon as this system evolves. Direct hazards with this system will be found in the mesoscale discussion. All grids have been published and sent to NDFD/web. UPDATE Issued at 959 AM EDT TUE JUL 5 2022 Forecast seems to be on a pretty good track so far. Only update was to freshen up the near term grids based on the latest observations for temps, dew point, and winds...but this only resulted in minor changes. Also reran the SAF and ZFP to remove morning valley fog wording. Will continue to monitor satellite and radar and update the pops/weather and sky accordingly over the coming hours as precip continues to make its way SE towards eastern KY. All updates at this point have been published and sent to NDFD/web. UPDATE Issued at 753 AM EDT TUE JUL 5 2022 Have tweaked sky cover over the next few hours based on recent trends and blended recent observations into T/Td grids. Otherwise no major changes were needed. && .SHORT TERM...(Today through Wednesday) Issued at 551 AM EDT TUE JUL 5 2022 Current surface analysis shows a warm front cutting across the CWA as it pushes northeast this morning. Conditions remain quiet over east Kentucky for now, with just some passing high clouds to speak of. Further upstream though, just south of the Great Lakes, a cluster of thunderstorms is moving southeast into the Ohio Valley as it rides over the ridge. Models are in good agreement on the persistent upper level pattern over the region. A large ridge will dominate over the south-central and southeastern CONUS, while a couple of smaller scale waves ride over the northern edge of the ridge, helping to support multiple rounds of convection. At the surface, the warm front will eventually move northeast of the area this morning, leaving us behind in a warm and humid air mass as high pressure lies to our south and east. Sensible weather today still exists with a level of uncertainty, depending somewhat on the downstream evolution of the ongoing convection further to our north. Hi-res guidance appears to be struggling with how far south this system reaches, and models are not in the best agreement. Still, there does appear to be the chance for some redevelopment in the afternoon with a very moist and unstable airmass in place and modest strengthening of mid level winds. Model soundings indicate modest shear that would possibly support more organized clusters or bowing segments. The main threat with these storms would be wind, whether that's from a downburst from a collapsing, water loaded storm, or a damaging gust from anything more organized. A very moist air mass will be in place, with PWATs just around 2 inches in many locations, and locally heavy rainfall is possible with these storms as well. Another cluster of storms is looking to form Tuesday night and spread east/southeast into Wednesday. Though exact placement is still uncertain, Kentucky is in a more favorable region as storms focus near a front that sags further south through the day Wednesday. Along with ample instability similar to today, forecast soundings show still modest, but a bit higher shear available as well. Again, similar to today, strong wind gusts would be the primary hazard. In addition to the storms, the warm and humid airmass will have things feeling hot. Highs today and Wednesday are in the low 90s, but when combined with elevated dewpoints in the mid 70s, we will see heat indices above 100. While close, these heat indices are not quite high enough for a heat advisory, so have stayed with an SPS for now. However, with higher dewpoints forecast Wednesday, one may be warranted in the future, but it would be marginal and there is still some uncertainty in how warm temperatures get with the possibility of convection. Lows tonight will be mild in the low 70s. .LONG TERM...(Wednesday night through Monday) Issued at 513 AM EDT TUE JUL 5 2022 During the early portion of the period we will reside under the southern edge of the prevailing westerlies aloft, near the north or northeast edge of upper level ridging associated with high pressure centered over the Deep South. Climatologically, this is a favored area for summertime convection, including MCSs, and models continue to show this. However, the features supporting the convection will be weak and difficult for models to pin down with much certainty well ahead of time. That being the case, the forecast is still generalized with a persistent mention of thunderstorms. Models also point toward a good amount of instability and modest shear in a very warm and humid atmosphere. This would support a severe threat, especially wind. We are outlooked with a slight risk in eastern KY from SPC for both days two and three. Late in the period the upper high is expected to creep westward as troughing amplifies along the East Coast. The resulting broader area of west to northwest flow developing over the Ohio Valley and southeast CONUS will allow a cold front to drop south. Timing of this front is uncertain, but the models have generally sped up since yesterday, with the cold front (or effective front due to convective outflow) moving through eastern Kentucky probably Friday night or Saturday. This would bring a reprieve from convection late in the weekend, and potentially some modest relief from heat and humidity. Sunday night and Monday upper level ridging builds back eastward over the southeast CONUS, and surface ridging behind the cold front moves to our east. This will bring a return of south to southwest low level flow and an upward trend for temperatures and humidity, possibly fueling a few thunderstorms in our southern or southeastern counties. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 754 AM EDT TUE JUL 5 2022 VFR conditions prevail to start the TAF period. Scattered showers and thunderstorms are expected this afternoon into tonight, with the best chances in the northeast portions of the area. Any sites directly impacted by a thunderstorm could see temporary visibility restrictions and/or erratic gusts. Outside of storms, winds will stay out of the SW/WSW between 5 and 10 kts today, before becoming light overnight. Valley fog is possible overnight, and any sites that see rain today would have a better chance of seeing fog tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...GEERTSON UPDATE...JMW SHORT TERM...HAS LONG TERM...HAL AVIATION...HAS
Hazardous Weather Outlook National Weather Service Jackson KY 920 AM EDT Tue Jul 5 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061630- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 920 AM EDT Tue Jul 5 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today and tonight, with strong wind gusts as the main threat. Locally heavy rainfall is possible with any thunderstorms as well. High temperatures in the low 90s combined with a humid air mass will produce heat indices near to just above 100 this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible area wide at times Wednesday through Saturday evening. There is also a slight chance of thunderstorms in south central and southeast Kentucky on Monday. Some storms may contain strong winds on Wednesday and Thursday. Thunderstorms could also produce locally heavy rainfall. Persistent warm temperatures and a humid air mass will produce heat indices around 100 degrees during the afternoons Wednesday through Friday. A few locations may have the heat index approach 105 degrees Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. HAS/HAL
Special Weather Statement
National Weather Service JACKSON KY
1242 PM EDT Tue Jul 5 2022
KYZ044-051-052-104-051715-
Rowan KY-Elliott KY-Bath KY-Fleming KY-
1242 PM EDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of northeastern Bath,
Fleming, Rowan and central Elliott Counties through 115 PM EDT...
At 1242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Denton to near Tilton. Movement was south at 20
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Sharkey around 110 PM EDT.
Owingsville, Peasticks, Polksville, Moore's Ferry, Slate Valley,
Craigs, Ramey and Farmers around 115 PM EDT.
Other locations impacted by these storms include Ewing, Flemingsburg
Junction and Lakeview Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3849 8393 3846 8387 3848 8380 3846 8358
3842 8355 3838 8345 3839 8340 3819 8327
3820 8323 3827 8317 3818 8305 3819 8305
3821 8301 3817 8298 3817 8292 3812 8290
3814 8380 3829 8386 3834 8384 3836 8388
TIME...MOT...LOC 1642Z 342DEG 17KT 3829 8287 3833 8373
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GEERTSONThe Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
7 thunderstorm wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.
Storm total rainfall of 4.25 inches since this afternoon.
A tree was reported down on Brown Ridge Road.
A tree was reported down across Big Mandy Road at the intersection of Carl Fannin Road.
A tree was reported down on Rockastle Road.
A tree was reported down on Tug River Road near the Tug Fork in Martin County.
A tree was downed on KY-3391, just past Knott County Central High School.
A tree was reported down on Fishtrap Road.
A tree was downed on US-460 in the community of Shelbiana.
A swift water rescue was performed to help a man trapped in a vehicle at low water crosssing on Highway 638, just outside of Manchester. This was also confirmed by the Clay County Emergency Manager.
Route 11 was closed due to water over the road. Water was on it's way down at the time of the report.
A portion of Route 687 was closed due to flash flooding near Manchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048027, 1048030, 1048039, 1048037, 1048033, 1048042, 1048038, 1048040, 1048041, 1048025, 1048029.